Iowa, 2007

Tornado and Hail in Iowa, May 26, 2007

May 26, 2007 · NWS DVN · 2 events in 2 counties and zones

A cold front triggered thunderstorms primarily producing heavy rain and small hail. One storm produced one inch diameter hail and another produced a brief EF0 tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A cold front triggered thunderstorms primarily producing heavy rain and small hail. One storm produced one inch diameter hail and another produced a brief EF0 tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 26, 5:55 AM CST, 5 hours 19 minutes earlier.

Area forecast discussion, May 26, 5:55 AM CST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 AM CDT SAT MAY 26 2007

.UPDATE...CONVECTION BREAKING OUT IN ERNEST AS MOISTURE FLUX/SPEED
CONVERGENCE AT H85 STRENGTHENS. AS A RESULT HAVE UPDATED CURRENT
FCST TO BRING IN HIGHER POPS QUICKER THAN EXPECTED.

.AVIATION UPDATE...IFR CIGS HAVE QUICKLY DEVELOPED SINCE 08Z ACROSS
THE FCST AREA AND ARE IMPACTING ALL TAF SITES. IFR IMPACTS SHOULD BE
FAIRLY SHORT LIVED AS SFC AND H85 WARM FRONTS CONTINUE TO SLOWLY
MOVE NORTH. CIGS SHOULD IMPROVE TO MVFR DURING THE MORNING HOURS.
CONVECTION HAS DEVELOPED MUCH QUICKER THAN EXPECTED DUE TO INCREASED
MOISTURE/SPEED CONVERGENCE AT H85. DRIER ATMOSPHERE AT KDBQ SHOULD
RESULT IN PRECIP HOLDING OFF FOR A FEW MORE HOURS WITH TSRA IMPACTS
AT THE REMAINING SITES.        ...08...

/PREVIOUS DISCUSSION/
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND
TONIGHT BRINGING A ROUND OF PRECIPITATION TO THE AREA. THIS FRONT IS
FORECAST TO STALL OUT ACROSS NORTHERN MISSOURI AND CENTRAL ILLINOIS
ON SUNDAY BEFORE HEADING BACK NORTH AS A WARM FRONT ON MONDAY.
ALTHOUGH THE HOLIDAY WEEKEND WILL BE WET...THERE SHOULD BE MANY
HOURS OF DRY WEATHER.

&&

.SHORT TERM...TODAY AND TONIGHT...
WX TO BE INTERESTING FOR THE NEXT 24 HRS. CURRENT WARM FRONT SITTING
OVER THE AREA GENERATING WAA CONVECTION IN THE NORTHEAST QUADRANT OF
THE CWFA. LLJ TO AID IN MOISTURE/SPEED CONVERGENCE THROUGH DAWN
WHICH MAY ALLOW SOME ISOLATED SHRA/TSRA TO DEVELOP OVER THE
REMAINDER OF THE CWFA. 06Z RUC SHOWS MOISTURE/SPEED CONVERGENCE TO
BECOME STRONGER DURING THE MORNING AND AFTERNOON AS SYNOPTIC SCALE
LIFT INCREASES IN RESPONSE TO APPROACHING SHORTWAVE. BEST CHANCES
FOR PRECIP LOOK TO BE THIS AFTERNOON/EVENING AS THE COLD FRONT
APPROACHES. PRECIP SHOULD START SHUTTING DOWN FROM NORTHWEST TO
SOUTHEAST AFTER 06Z TONIGHT AS BETTER LIFT/MOISTURE GETS SHUNTED OFF
TO THE SOUTH AND EAST.          ...08...

.LONG TERM...SUNDAY THROUGH FRIDAY...
THIS PERIOD IS DOMINATED BY PERSISTENT CHANCES FOR SHOWERS AND
THUNDERSTORMS AS AN ACTIVE UNSETTLED PATTERN TRANSITIONS INTO AN
ACTIVE COOLER UNSETTLED PATTERN.  ALL IN ALL...THIS REMAINS WELCOME
NEWS GIVEN OUR CURRENT RAINFALL DEFICITS IN OUR EASTERN 2/3. SUNDAY
SHOULD SEE PLEASANT AND DRY CONDITIONS GENERALLY FROM HIGHWAY 30
NORTH...WITH A INCREASING CHANCES FOR SHOWERS AND THUNDER FARTHER
SOUTH.  MORE OR LESS...DESPITE RAINFALL POTENTIAL THIS SHOULD BE
PRIMARILY DRY DAY EVEN IN THE SOUTH.

SUNDAY NIGHT THROUGH MONDAY NIGHT...MOIST WARM ADVECTION AND WEAK
FORCING WILL KICK IN ONCE AGAIN...MUCH LIKE TONIGHT AND EARLY
TODAY.  THE RESULT WILL BE SCATTERED SHOWERS AND SOME THUNDERSTORMS
AREA WIDE.  THE NEXT SHOT AT ORGANIZED RAINFALL SHOULD BE ASSOCIATED
WITH THE SLOW MOVING UPPER LOW AND SURFACE COLD FRONT APPROACHING
THE AREA BY TUESDAY NIGHT AND WEDNESDAY.  WHILE THERE IS STILL SOME
UNCERTAINTY ON HOW THE EXTENDED SOLUTIONS WILL HANDLE THIS UPPER
LOW...THEY ARE GENERALLY IN MUCH BETTER AGREEMENT ON THE 00Z RUNS
THROUGH TUESDAY NIGHT. HOWEVER...THE UKMET AND GFS SOLUTIONS FAVOR A
CUT OFF UPPER LOW PERSISTING BEYOND THIS TIME...AND THE 00Z ECMWF A
COMPLEX WEAK TROF WITH SIGNIFICANT ENERGY IN THE GULF OF MEXICO.
THIS ECMWF SOLUTION IS A DRAMATIC DEPARTURE FROM ITS PREVIOUS
SOLUTIONS WHICH SHOWED A MAJOR COLD WAVE FOR EARLY JUNE.  WHILE THIS
WAS FAVORED EARLIER...IT DOES SEEM LESS LIKELY AT THIS POINT.
 ...ERVIN...
&&

.AVIATION...
OVERALL MVFR CEILINGS EXPECTED ACROSS THE ENTIRE AREA DUE TO
PROXIMITY OF SFC AND H85 WARM FRONTS. TAF SITES MAY BRIEFLY GO VFR
DURING THE DAY BUT MVFR SHOULD BE PREDOMINANT. SCATTERED SHRA/TSRA
IS EXPECTED TO INCREASE IN COVERAGE DURING THE DAY WITH THE HIGHEST
COVERAGE DURING THE AFTERNOON/EVENING HOURS. CONDITIONS SHOULD
SLOWLY IMPROVE FROM NORTHWEST TO SOUTHEAST AFTER 27/06Z.   ...08...

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

08/ERVIN
Hazardous weather outlook, May 26, 3:25 AM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT SAT MAY 26 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
425 AM CDT SAT MAY 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT ACROSS THE
ENTIRE AREA.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTHWEST OF A DUBUQUE TO OSKALOOSA LINE THIS
AFTERNOON AND EVENING. CURRENTLY...THE PRIMARY THREATS ARE HAIL AND
HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE
OUTLOOK AREA NEARLY EVERY DAY THROUGH WEDNESDAY NIGHT.  OVERALL...
THE THREAT FOR SEVERE WEATHER APPEARS LOW...THOUGH EXACT DETAILS OF
ANY THUNDERSTORM EVENT ARE UNCLEAR AND MAY LATER INCLUDE SOME RISK
OF STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

08/ERVIN

In the hours before

Special weather statement, May 26, 10:09 AM CST, 1 hour 5 minutes before
IAZ065>068-261700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 AM CDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL NOON CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     CLINTON...CEDAR...SCOTT AND MUSCATINE

INCLUDING THE FOLLOWING LOCATIONS
     BENNETT...BLUE GRASS...CALAMUS...CHARLOTTE...CLARENCE...
     DAVENPORT...DELMAR...DEWITT...DONAHUE...DURANT...ELDRIDGE...
     GRAND MOUND...LONG GROVE...LOST NATION...LOW MOOR...LOWDEN...
     MCCAUSLAND...MUSCATINE...PRINCETON...STANWOOD...TORONTO...
     WALCOTT...WELTON AND WHEATLAND

AT 1105 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST
OF CLARENCE TO BENNETT TO 6 MILES NORTHEAST OF MUSCATINE...OR ALONG
A LINE EXTENDING FROM 8 MILES EAST OF TIPTON TO 6 MILES NORTHEAST OF
MUSCATINE...MOVING EAST AT 30 MPH.

THIS LINE OF THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 40 TO 45
MPH...A BRIEF HEAVY DOWNPOUR AND FREQUENT DANGEROUS LIGHTNING.  IF
THESE STORMS APPROACH YOUR LOCATION...MOVE INDOORS AND STAY AWAY
FROM WINDOWS.
Special weather statement, May 26, 10:44 AM CST, 30 minutes before
IAZ078-088-089-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1144 AM CDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1215 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DES MOINES...HENRY AND LOUISA

INCLUDING THE FOLLOWING LOCATIONS
     AMBER...DANVILLE...LOWELL...MEDIAPOLIS...MORNING SUN...MOUNT
     PLEASANT...MOUNT UNION...NEW LONDON...OAKVILLE...ROME...SALEM...
     TOOLESBORO...WAPELLO AND WINFIELD

AT 1143 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF
MORNING SUN TO NEW LONDON TO 4 MILES SOUTHWEST OF SALEM...OR ALONG A
LINE EXTENDING FROM 10 MILES SOUTHWEST OF WAPELLO TO 9 MILES EAST OF
MOUNT PLEASANT TO 12 MILES SOUTHWEST OF MOUNT PLEASANT...MOVING EAST
AT 25 MPH.

THIS LINE OF THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 40 TO 45
MPH...SMALL HAIL...A BRIEF HEAVY DOWNPOUR AND FREQUENT DANGEROUS
LIGHTNING.  IF THESE STORMS APPROACH YOUR LOCATION...MOVE INDOORS
AND STAY AWAY FROM WINDOWS.
Special weather statement, May 26, 10:50 AM CST, 24 minutes before
IAZ040-041-051-052-261730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1150 AM CDT SAT MAY 26 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 1230 PM CDT FOR THE FOLLOWING
COUNTIES...

IN IOWA
     DELAWARE...BUCHANAN...NORTHERN BENTON AND NORTHERN LINN

INCLUDING THE FOLLOWING LOCATIONS
     ALBURNETT...CENTER POINT...CENTRAL CITY...COGGON...DELAWARE...
     DELHI...DUNDEE...EARLVILLE...GARRISON...GREELEY...HOPKINTON...
     MANCHESTER...MASONVILLE...ONEIDA...PARIS...PRAIRIEBURG...
     QUASQUETON...ROWLEY...RYAN...TROY MILLS...URBANA...VINTON...
     WALKER...WAUBEEK AND WINTHROP

AT 1147 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM WINTHROP TO 4
MILES NORTH OF URBANA TO GARRISON...OR ALONG A LINE EXTENDING FROM 7
MILES EAST OF INDEPENDENCE TO 11 MILES NORTHEAST OF VINTON TO 5
MILES WEST OF VINTON...MOVING EAST AT 30 MPH.

THIS LINE OF THUNDERSTORMS MAY PRODUCE WIND GUSTS OF 40 TO 45
MPH...SMALL HAIL...A BRIEF HEAVY DOWNPOUR AND FREQUENT DANGEROUS
LIGHTNING.  IF THESE STORMS APPROACH YOUR LOCATION...MOVE INDOORS
AND STAY AWAY FROM WINDOWS.

The radar

The Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Des Moines

When
May 26, 11:14 AM CST
Where
Des Moines County, 0.87 mi NW of Mediapolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -91.160

Tornado, Dubuque

When
May 26, 3:43 PM CST
Where
Dubuque County, 1.23 mi SW of Holy Cross
Rating
EF0
Path length
0.75 mi
Path width
50 yd
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.587, -90.997

A tornado traveled through some fields, damaged some farm equipment, and downed trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27810, 37411.